Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Goodland, KS

May 29, 2001Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 1:07 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 1:07 PM MDT (19:07 UTC)
Expired
May 29, 2001, 2:00 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:35 PM MDTHail 1Wallace, KS
May 29, 1:50 PM MDTHail 1Weskan, KS
May 29, 2:05 PM MDTHail 0.75Sharon Spgs, KS
May 29, 2:08 PM MDTHail 1Sharon Spgs, KSQuarter size hail completely covering the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS53 KGLD 291908
SVRGLD
KSC181-199-292000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS
  SOUTHERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 200 PM MDT

* AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES SOUTH OF RULETON TO 20
  MILES SOUTH OF EDSON...OR FROM 14 MILES NORTHWEST OF SHARON SPRINGS
  TO 18 MILES NORTHEAST OF SHARON SPRINGS...MOVING NORTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDSON...RULETON...GOODLAND AT 200 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

$$

LAT...LON 3896 10207 3897 10148 3938 10140 3937 10202

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:50 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 29, 11:50 AM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 29 2001

THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING
FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS
ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES
IN THE PAST 24 HOURS INDICATE A STRONG POSSIBILITY OF FLASH
FLOODING. WILL UPDATE TO INCLUDE FLASH FLOOD WATCH FOR RAWLINS AND
DECATUR COUNTIES.

.GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL
1 AM CDT.

SVEN

In the hours before

Special weather statement, May 29, 10:50 AM MDT, 2 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE MAY 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH
OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE.

ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS
MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND
INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY
SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME
FLOODING WILL BE POSSIBLE.  RAINFALL REPORTS IN EXCESS OF THREE
INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE
APPRECIATED.

IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND
WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA
COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE
AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED
TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY
THREAT.

BARKER
Special weather statement, May 29, 12:12 PM MDT, 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT TUE MAY 29 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM
CDT)...
AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL
MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE
NUMEROUS THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING
COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN
NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

BARKER
Local storm report, May 29, 1:06 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT TUE MAY 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    14 N ARAPAHOE             CO   FUNNEL CLOUD
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1250 PM    14 N ARAPAHOE             CO   1 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1255 PM    FIRSTVIEW                 CO   .75 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0100 PM    14 N ARAPAHOE             CO   1 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:48 AM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 29, 1:22 PM MDTTornado WarningGLDWallace38 min
May 29, 2:02 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
May 29, 2:07 PM MDTFlash Flood WarningGLDWallace3 hr
May 29, 2:50 PM MDTTornado WarningGLDGove, Logan25 min
May 29, 3:13 PM MDTTornado WarningGLDSheridan47 min
May 29, 3:27 PM MDTSevere Thunderstorm WarningGLDGove33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.